Advertisement

Ventricular tachycardia and torsades de pointes complicating pentamidine therapy of pneumocystis carinii pneumonia in the acquired immunodeficiency syndrome

      This paper is only available as a PDF. To read, Please Download here.

      Abstract

      Torsades de pointes is a polymorphic ventricular tachycardia (VT) that occurs in the setting of acquired or idiopathic QT-interval prolongation and may be facilitated by nutritional deficiency1 and electrolyte abnormalities.2 Four reports have associated the occurrence of this arrhythmia in patients with the acquired immunodeficiency syndrome and Pneumocystis carinii pneumonia with QT-interval prolongation related to the use of pentamidine isethionate.3–6 We have recently seen 4 patients who developed torsades de pointes or monomorphic VT during the course of pentamidine treatment for P. carinii pneumonia and a description of them follows.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to American Journal of Cardiology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Isner JM
        • Sours HE
        • Paris AL
        • Ferrans VJ
        • Roberts WC
        Sudden unexpected death in avid dieters using the liquid-protein-modified-fast diet: observations in 17 patients and the role of the prolonged QT interval.
        Circulation. 1979; 60: 1401-1412
        • Topol EJ
        • Lerman BB
        Hypomagnesemic torsades de pointes.
        Am J Cardiol. 1983; 52: 1367-1368
        • Wharton JM
        • Demopulos PA
        • Goldschlager N
        Torsades de pointes during administration of pentamidine isethionate.
        Am J Med. 1987; 83: 571-576
        • Mitchell P
        • Dodek P
        • Lawson L
        • Kiess M
        • Russell J
        Torsades de pointes during intravenous pentamidine isethionate therapy.
        Can Med Assoc J. 1989; 140: 173-174
        • Pujol M
        • Carratala J
        • Mauri J
        • Viladrich P
        Ventricular tachycardia due to pentamidine isethionate.
        Am J Med. 1988; 84: 980
        • Bibler MR
        • Chou T-C
        • Toltzis RJ
        • Wade PA
        Recurrent ventricular tachycardia due to pentamidine-induced cardiotoxicity.
        Chest. 1988; 94: 1303-1306
        • Donelly H
        • Bernard EM
        • Rothkoter H
        • Gold JWM
        • Armstrong D
        Distribution of pentamidine in patients with AIDS.
        J Infect Dis. 1988; 157: 985-989
        • Lopez JA
        • Harold JG
        • Rosenthal MC
        • Oseran DS
        • Schapira JN
        • Peter T
        QT prolongation and torsades de pointes after administration of trimethoprim-sulfamethoxazole.
        Am J Cardiol. 1987; 59: 376-377
        • Tzivoni D
        • Banai S
        • Schuger C
        • Benhorin J
        • Keren A
        • Stern S
        Treatment of torsade-de-pointes with magnesium sulfate.
        Circulation. 1988; 77: 392-397